MAUDE Adverse Event Report: BAXTER HEALTHCARE CORPORATION PHOENIX/INNOVA MACHINES; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM

BAXTER HEALTHCARE CORPORATION PHOENIX/INNOVA MACHINES; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Catalog Number 103453
Medical Device Problem Code Inadequate Ultra Filtration (1656)
Health Effect - Clinical Code Cramp(s) /Muscle Spasm(s) (4521)
Date of Event 05/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not received for evaluation; however, it was inspected on-site by a baxter qualified technician.Visual inspection and functional tests showed that the hydraulic circuit of the involved phoenix machine was encrusted highly likely by salt crystal deposit and/or debris resulting from drying dialysate fluid.To resolve this situation, the technician performed descaling of the hydraulic circuit as per phoenix operator's manual - chapter 6 "clean/disinfect".This action was able to remove all the encrustation.After complete check including pressures reading, electrovalves test and calibration, they performed a treatment simulation with weight loss of 3 hours and a half without any problem and with an actual target weight loss (twl) equal to the programmed one.The machine was then returned to clinical use without any further similar event reported.The reported condition was verified.Based on the result of the technical inspection by baxter service technician, the cause of the excessive weight removal was confirmed to be the encrustation of the hydraulic circuit of the used phoenix machine.This encrustation was due to incorrect descaling/disinfection scheduling of this customer for this machine.Descaling with vinegar, citric acid or acetic acid is an important process to periodically perform to remove mineral deposits which can also reduce the effectiveness of the weight loss and of the disinfection process.Deposits and/or debris inside the flowmeters of the machine can lead to clog the gears in the flowmeters itself thus leading to error in the ultrafiltration mass balance system of the machine for incorrect flowmeters reading in such a situation.A service history review revealed no indication that the parts replaced during servicing caused or contributed to the reported event.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that during treatment with a phoenix machine, the machine ultrafiltered more than expected.The patient¿s pre-treatment weight was 64,2 kg, and the weight after treatment was 62,8kg, indicating that total weight loss (twl) was 1,4kg, while set twl was 0,5kg.The patient presented with cramps and a bolus of saline was administered (amount of bolus not reported).No additional information is available.

Brand Name
PHOENIX/INNOVA MACHINES
Common Device Name
DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Manufacturer (Section D)
BAXTER HEALTHCARE CORPORATION
deerfield IL
Manufacturer (Section G)
BAXTER HEALTHCARE - MEDOLLA MODENA MONITORS
via modenese, 66
medolla modena 41036
IT   41036
Manufacturer Contact
25212 w. illinois route 120
round lake, IL 60073
2242702068
MDR Report Key17031148
Report Number9616240-2023-00006
Device Sequence Number7030308
Product Code KDI
UDI-Device Identifier07332414042035
UDI-Public(01)07332414042035
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K070643
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number103453
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2023
Initial Report FDA Received Date05/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/16/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Patient Weight64 KG